[Skip to Content]
[Skip to Content Landing]
Article
April 11, 1986

Immune Thrombocytopenia After α-Interferon Therapy in Patients With Cancer

Author Affiliations

Cross Cancer Institute North Alberta Cancer Program Edmonton

JAMA. 1986;255(14):1878-1879. doi:10.1001/jama.1986.03370140076016
Abstract

To the Editor.—  The recent report by McLaughlin et al1 deserves some comments. Criteria considered in making a diagnosis of drug-induced immune thrombocytopenia include the following: (1) a consistent clinical history of exposure to drug, (2) exclusion of all other causes, (3) recurrence of thrombocytopenia after rechallenge with the drug, and (4) a positive in vitro test showing a specific drug-dependent effect on platelets.2 This report fails to satisfy several of these criteria. First, other causes have not been excluded. We are not given any information about other drugs given concurrently. Almost all patients receiving interferon require an antipyretic agent and many also require antiemetics. The possibility of other drugs causing immune thrombocytopenia has not therefore been excluded.We are not informed if any of these patients had antecedent viral or bacterial infection that may have caused immune thrombocytopenia. After rechallenge with interferon, thrombocytopenia should occur again, which

×